MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; MARYLAND BIPOLAR FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST; MARYLAND BIPOLAR FORCEPS
Model Number 471172-17
Medical Device Problem Code Thermal Decomposition of Device (1071)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The maryland bipolar forceps instrument has not been returned for evaluation; therefore, the root cause of the customer reported failure mode cannot be determined.A follow-up mdr will be submitted if the instrument is returned (post engineering evaluation) or if additional information is received.A review of the instrument log for the maryland bipolar forceps (471172-17/k11220124 0486) associated with this event has been performed.Per logs, the maryland bipolar forceps was last used on (b)(6) 2022.No image or procedure video was provided for review.This complaint is being reported based on the following conclusion: it was alleged that the instrument exhibited signs indicative of thermal damage.At this time, it is unknown what caused the thermal damage to occur.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during central processing, the maryland bipolar forceps instrument was observed to have had plastic has burn marks at base of instrument tips.There was no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the procedure was completed with no reported injury.The reporter was unsure if the reported issue was also identified during the procedure, but central processing reported the thermal damage.No patient information demographic information is available at this time.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the maryland bipolar forceps instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint of burn marks and found the primary failure of thermal damage.The instrument was found to have localized melting near the grip base.This failure is most common caused by insulation degradation and carbonized tissue creating a conductive path.The instrument was placed and driven on an in-house system.The instrument passed the recognition, engagement, energy delivery and electrical continuity tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.Common causes of this failure are typically attributed to component failure.Additionally, the instrument was found to have dried residue on the clamping pulleys.Common causes of the failure mode residue instrument clamping pulleys are typically attributed to mishandling/misuse, for example by improper cleaning/reprocessing techniques, such as insufficient flushing.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
MARYLAND BIPOLAR FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15847434
Report Number2955842-2022-15446
Device Sequence Number6317891
Product Code NAY
UDI-Device Identifier00888118114471
UDI-Public(01)
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K131861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number471172-17
Device Catalogue Number471172
Device Lot NumberK11220124 0486
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/28/2022
Supplement Date Received by Manufacturer11/30/2022
Initial Report FDA Received Date11/22/2022
Supplement Report FDA Received Date12/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/20/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown